Acetylsalicylic acid (aspirin)
Acetylsalicylic acid (colloquy. Aspirin ; lat. Acidum acetylsalicylicum, salicylic ester of acetic acid) is a drug that has analgesic (analgesic), antipyretic, anti-inflammatory effect.
The mechanism of action and the safety profile of acetylsalicylic acid are well studied, its effectiveness is clinically tested, and therefore this drug is included in the list of the most important medicines of the World Health Organization, as well as in the list of vital and essential medicines of the Russian Federation.
Acetylsalicylic acid is also widely known under the trademark Aspirin, patented by Bayer.
Acetylsalicylic acid (aspirin) has been used quite successfully in pediatrics for many years in fever and inflammatory processes of a wide variety of origin.
After the ability of acetylsalicylic acid was proved to have a damaging effect on the gastric mucosa, it began to be applied more restrained, but this restraint did not particularly affect the frequency of use as an antipyretic. In the end, if at the moment the child has 39 ° C and the mother is convinced that after the medication it becomes easier, so no theoretically possible stomach ulcers will be a real obstacle to starting treatment.
But it turned out that changes in the gastric mucosa and other side effects of acetylsalicylic acid (bleeding, bronchospasm) are all flowers. The berries were first talked about in 1963, when a very dangerous disease was described, manifested by severe damage to the brain and liver. This disease is called Ray's syndrome.
Rey's syndrome, Reye's syndrome (acute hepatic failure and encephalopathy, " white liver disease ") is a rare but very dangerous, often life-threatening acute condition that occurs in children and adolescents (most often at the age of 4-12 years) during the treatment of viral fever origin (influenza, measles, chicken pox) drugs containing acetylsalicylic acid, and characterized by rapidly progressive encephalopathy (due to cerebral edema) and the development of fatty infiltration of the liver. Reye's syndrome is accompanied by hyperammonemia, increased levels of AST, ALT in the serum (more than 3 times) with a normal level of bilirubin. Reye’s syndrome is based on generalized mitochondrial damage due to inhibition of oxidative phosphorylation and impaired β-oxidation of fatty acids. The syndrome was first described by Australian pathologist Douglas Ray in 1963.
The reason for the development of Ray's syndrome has not yet been precisely established At the same time, three groups of factors contributing to the development of this syndrome were identified - firstly, congenital metabolic disorders, secondly, infections are more often viral (influenza, measles, chicken pox), less often bacterial (hemophilic type b infection) and Thirdly, taking medication, most often it is acetylsalicylic acid.
The danger of Ray's syndrome is incomparable with any ulcers, bleeding and bronchospasm - even in the best intensive care units, every second person who dies is killed. The probability of the disease is maximum at the age of 4-12 years.
Summary. The likelihood of Ray's syndrome is small. But there is a risk. And we are talking about the fact that the use of acetylsalicylic acid against the background of viral infections in childhood can cause a deadly disease.
Hence the conclusion is unambiguous and concrete: in children under the age of 15 years old, it is not possible to use acetylsalicylic acid in order of self-medication in the order of self-medication.
Via Dr. Komarovsky & wiki